Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 27, 1999, 10:28 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1999, 10:28 PM CDT (03:28 UTC)
- Expired
- Jun 28, 1999, 2:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 280330 FFWTOP KSC085-087-280715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1028 PM CDT SUN JUN 27 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN NORTHEAST KANSAS JACKSON COUNTY IN NORTHEAST KANSAS * UNTIL 215 AM CDT * AT 1025 PM CDT WEATHER SERVICE RADAR INDICATED...THUNDERSTORMS PRODUCING VERY HEAVY RAINS...ESTIMATED AT MORE THAN AN INCH PER HOUR...MOVING EAST ACROSS THESE COUNTIES. THUNDERSTORMS WERE CONTINUING TO DEVELOP FARTHER TO THE WEST AND WILL CONTINUE TO TRACK EAST ACROSS THESE COUNTIES THROUGH AT LEAST 1 AM EARLY MONDAY MORNING. * SOME LOCATIONS AFFECTED INCLUDE... PERRY LAKE VALLEY FALLS CIRCLEVILLE NORTONVILLE WINCHESTER DELIA MCLOUTH WILLIAMSTOWN HOLTON OSKALOOSA EXCESSIVE RAINFALL OF UP TO 5 INCHES FROM STORMS DURING THE DAY SUNDAY HAVE SATURATED THE GROUND AND CAUSED CONSIDERABLE FLOODING. THE ADDITIONAL HEAVY RAINS TONIGHT WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:23 PM CDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jun 27, 3:23 PM CDT, 7 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SUN JUN 27 1999 SHALLOW...NEARLY STATIONARY BOUNDARY RUNNING FROM SOUTHWEST THROUGH CENTRAL INTO EAST CENTRAL KANSAS. WARM ADVECTION OVER THIS BOUNDARY HAS LED TO TRAINING OF STORMS ACROSS NORTHERN TWO TIERS OF COUNTIES IN CWA AND FLOOD WARNING HAS BEEN ISSUED FOR NARROW BAND OF RAINFALLS IN EXCESS OF 4 INCHES TODAY. BOUNDARY NOT FORECAST TO MOVE MUCH AND LOW-LEVEL JET SHOULD FEED INTO BOUNDARY RESULTING IN MORE HEAVY RAINS TONIGHT. THUS, HAVE ISSUED A FLASH FLOOD WATCH TONIGHT FOR ENTIRE CWA. TO THE SOUTH, CAPPING INVERSION IN PLACE BUT APPEARS TO BE WEAKENING WITH MID-LEVEL DEVELOPMENT OCCURRING SOUTH OF ABILENE. WITH PERSISTENT MOISTURE CONVERGENCE IN THIS AREA, RAPID THUNDERSTORM DEVELOPMENT EXPECTED THIS EVENING. SINCE SURFACE BASED CAPES AT OR ABOVE 4000 J/KG TO THE SOUTH OF THE BOUNDARY, SEVERE ALSO LIKELY. BEYOND TONIGHT...MCS EXPECTED TO MOVE OUT OF NORTHEAST/EAST CENTRAL KANSAS DURING MONDAY MORNING AND SUBSIDENCE BEHIND WAVE AND DRYING IN LOWER LAYERS ASSOCIATED WITH FRONT FINALLY PUSHING WELL TO THE SOUTH, SHOULD LEAD TO DRY WEATHER FROM MONDAY AFTERNOON INTO TUESDAY AFTERNOON. UPSLOPE FLOW BEGINS SETTING UP AGAIN ON TUESDAY AND DEVELOPMENT OF ANOTHER MCS COULD BE IN THE WORKS FOR TUESDAY NIGHT AND WEDNESDAY. NGM LOOKS TOO DRY TONIGHT AND TOO WARM ON MONDAY GIVEN EXPECTED MCS AND RESIDUAL CLOUD COVER. BEYOND THAT NGM/AVN STATISTICAL GUIDANCE SIMILAR AND FOLLOWED. .TOP...FFA FOR MUCH OF NORTH CENTRAL, NORTHEAST, AND EAST CENTRAL KANSAS THROUGH TONIGHT. GDP
In the hours before
Special weather statement, Jun 27, 9:57 PM CDT, 31 minutes before
KSZ054-280320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT SUN JUN 27 1999 ...TORNADO WATCH NUMBER 483 HAS BEEN CANCELED... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS LYON COUNTY OVERNIGHT. BUT THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES HAS ENDED. THEREFORE TORNADO WATCH NUMBER 483 HAS BEEN CANCELLED. 58
Special weather statement, Jun 27, 9:57 PM CDT, 31 minutes before
KSZ054-280320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 957 PM CDT SUN JUN 27 1999 ...TORNADO WATCH NUMBER 483 HAS BEEN CANCELED... THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS LYON COUNTY OVERNIGHT. BUT THE THREAT FOR SEVERE THUNDERSTORMS AND TORNADOES HAS ENDED. THEREFORE TORNADO WATCH NUMBER 483 HAS BEEN CANCELLED. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:47 PM CDT | Flash Flood Warning | TOP | Jefferson | 10 hr |
| Jun 27, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 44 min |
| Jun 27, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Jun 28, 6:45 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 40 min |
| Jun 28, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 41 min |
| Jun 28, 7:44 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.